Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 302, NWS Atlanta, GA

June 10, 20095 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 10, 2009, 1:51 PM EDT for 5 counties in Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 1:51 PM EDT (17:51 UTC)
Expired
Jun 10, 2009, 2:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:13 PM EDTHAIL 0.88Calhoun, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 101751
SVRFFC
GAC055-115-129-295-313-101830-
/O.NEW.KFFC.SV.W.0302.090610T1751Z-090610T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  EXTREME NORTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA
  NORTHWESTERN GORDON COUNTY IN NORTHWEST GEORGIA
  SOUTHEASTERN WALKER COUNTY IN NORTHWEST GEORGIA
  SOUTH CENTRAL WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 230 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 13 MILES
  NORTHWEST OF CALHOUN...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  MARVIN AND SUGAR VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3469 8496 3449 8494 3451 8517 3467 8520
TIME...MOT...LOC 1751Z 270DEG 14KT 3463 8511

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:15 AM EDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jun 10, 5:15 AM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT WED JUN 10 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS SIMILAR WITH WEAK HIGH PRESSURE DOMINATING NORTH AND
CENTRAL GEORGIA THROUGH MUCH OF THE PERIOD...BEFORE WEAKENING
FURTHER AND GETTING SUPPRESSED SOUTHWARD AS A COLD FRONT
MEANDERING ACROSS THE OHIO/TENNESSEE VALLEY REGION DRIFTS
SOUTHWARD...APPROACHING NORTH GEORGIA LATE FRIDAY. UNTIL
THEN...SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUE TO
BE WEAK WITH HEATING AND A WEAK LEE SIDE TROUGH BEING THE MAIN
TRIGGERS. WILL CONTINUE TO CARRY SLIGHT CHANCE POPS MAINLY ACROSS
NORTH GEORGIA THROUGH THURSDAY...THEN GETTING INTO SLIGHTLY BETTER
CHANCES ACROSS THE CWA FRIDAY AS THE FRONT APPROACHES. MAV/MET MOS
TEMPS FAIRLY SIMILAR THROUGH THE PERIOD AND PLAN TO USE A BLEND
FOR TEMPS AND POPS THROUGH THE PERIOD.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW WEAK BOUNDARY SLIPPING INTO NORTH GEORGIA
FRIDAY NIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH CENTRAL
GEORGIA INTO SATURDAY NIGHT...BEFORE BEGINNING TO DRIFT BACK TO
THE NORTH ON SUNDAY. EXTENDED PROGS SIMILAR WITH BOUNDARY THEN
MEANDERING NEAR THE TENNESSEE/GEORGIA BORDER INTO TUESDAY. WILL
NEED TO KEEP LOW CHANCE POPS GOING FOR MUCH OF THE PERIOD...WITH BEST
CHANCES CONTINUING ACROSS THE NORTH.

&&

.AVIATION...
ISOLATED MVFR CONDITIONS ACROSS THE FORECAST AREA WILL GIVE WAY TO
MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD. MVFR VISIBILITIES WILL
IMPROVE BY 14Z...AND ARE EXPECTED TO DEVELOP AGAIN TOWARD DAYBREAK
TOMORROW.  WINDS WILL REMAIN WEST TO NORTHWEST THROUGH THE PERIOD...
INCREASING TO 5-7KTS THIS AFTERNOON BEFORE DIMINISHING TO NEAR 3KTS
AFTER 02Z.  SCT050 WILL DEVELOP GAIN ACROSS THE AREA AFTER 16Z...AND
ISOLATED CONVECTION IS POSSIBLE ACROSS NORTH GEORGIA BUT SHOULD
AVOID ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  68  92  68  89 /  10  10  30  20  20
ATLANTA         89  71  90  70  87 /  10   5  30  20  20
BLAIRSVILLE     85  64  83  63  83 /  20  20  30  20  30
CARTERSVILLE    90  64  91  65  87 /  20  10  30  20  30
COLUMBUS        92  73  93  73  93 /  10   5  20  10  20
GAINESVILLE     89  68  89  69  87 /  20  10  30  20  30
MACON           92  69  94  71  93 /  10   5  20  10  20
ROME            90  67  91  68  90 /  20  10  30  20  30
PEACHTREE CITY  90  66  90  67  89 /  10   5  20  10  20
VIDALIA         94  69  94  73  94 /  10  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 10, 1:10 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EDT WED JUN 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE SOUTHEAST THROUGH
TONIGHT. A SURFACE FRONT WILL CONTINUE ACROSS THE OHIO VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE MOST LIKELY LOCATION WILL BE
NORTH OF A LINE FROM ATLANTA TO ATHENS THIS AFTERNOON AND EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. THIS COMBINED WITH CAPES OF 1500 TO 2000 AND
LIFTED INDICES OF -4 TO -8 WILL LEAD TO THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 1:24 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT WED JUN 10 2009

GAZ002>005-012-101830-
124 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 230
PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR COHUTTA TO
SUTTLES MILL...AND MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SALEM...ROCKY FACE...TUNNEL HILL...WOOD STATION... BEAUMONT...
RINGGOLD...NAOMI...LAFAYETTE...LINWOOD...ROCK SPRING...
NOBLE...SUTTLES MILL...VARNELL...COHUTTA AND COHUTTA.
Special weather statement, Jun 10, 1:32 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT WED JUN 10 2009

GAZ020-021-031-032-101815-
132 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES UNTIL 215 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES THROUGH 215 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARTERSVILLE...
EMERSON...RED TOP MOUNTAIN STATE PARK...GEORGE WASHINGTON CARVER
STATE PARK...ACWORTH...DUE WEST...KENNESAW STATE UNIVERSITY...
KENNESAW...WOODSTOCK...KELLOGG CREEK...HOBGOOD PARK AND OAK GROVE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:43 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield27 min
Jun 10, 2:05 PM EDTSevere Thunderstorm WarningFFCGordon, Murray, Whitfield40 min
Jun 10, 2:24 PM EDTSevere Thunderstorm WarningFFCGordon36 min
Jun 10, 2:42 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens48 min
Jun 10, 3:02 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding43 min
Jun 10, 3:08 PM EDTSevere Thunderstorm WarningFFCCherokee31 min
Jun 10, 3:58 PM EDTSevere Thunderstorm WarningFFCCarroll47 min
Jun 10, 4:25 PM EDTSevere Thunderstorm WarningFFCHenry, Rockdale50 min
Jun 10, 4:39 PM EDTSevere Thunderstorm WarningFFCTroup51 min
Jun 10, 5:00 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Rockdale45 min
Jun 10, 5:24 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Newton36 min
Jun 10, 6:22 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.